Alert archive / Missouri / Freezing Rain Advisories in 2008

Freezing Rain Advisory 2, NWS St. Louis, MO

December 18, 2008Franklin County, Jefferson County, Missouri; Monroe County, Illinois

NWS St. Louis, MO issued this freezing rain advisory at Dec 18, 2008, 4:34 AM CST for Franklin County, Jefferson County, Missouri; Monroe County, Illinois. It took effect at Dec 18, 2008, 6:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2008, 4:34 AM CST (10:34 UTC)
In effect from
Dec 18, 2008, 6:00 AM CST
Expired
Dec 18, 2008, 6:00 PM CST
In force
12 hr
Issued by
NWS St. Louis, MO

Counties Monroe County, IL, Franklin County, MO, Jefferson County, MO

The radar

The St Louis radar (KLSX), 43 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freezing rain advisory went out at Dec 18, 3:19 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 18, 3:19 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
319 AM CST THU DEC 18 2008

.DISCUSSION...
/320 AM CST THU DEC 18 2008/

UPPER LOW CURRENTLY OVER SOUTHERN CALIFORNIA/NEVADA WILL FILL AND
MOVE NORTHEAST ACROSS THE ROCKIES AND INTO THE PLAINS AS AN OPEN
SHORTWAVE BY TONIGHT. MEANWHILE...SURFACE HIGH PRESSURE WILL SLOWLY
MOVE EAST FROM THE MIDWEST INTO THE OHIO RIVER VALLEY. STRONG WARM
ADVECTION AHEAD OF THE SHORTWAVE WILL TRANSPORT GULF MOISTURE NORTH
OVER THE COLD DOME OF AIR AT THE SURFACE AND PRODUCE A LARGE AREA OF
PRECIPITATION ACROSS THE FORECAST AREA. SURFACE TEMPERATURES WILL
SLOWLY WARM ABOVE FREEZING FROM SOUTH TO NORTH TODAY AND
TONIGHT...WITH THE THREAT OF FREEZING RAIN BECOMING LIMITED TO
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS BY LATE EVENING.

SURFACE HIGH PRESSURE IS CERTAINLY MORE STUBBORN TO MOVE EAST THAN
WHAT I THOUGHT LAST NIGHT AND THIS SLOWER PROGRESSION WILL KEEP
TEMPERATURES BELOW FREEZING LONGER. RADAR ECHOES ACROSS
OKLAHOMA...ARKANSAS AND EXTREME SOUTHERN MISSOURI ALREADY
APPEARING THIS MORNING AND WOULD EXPECT THIS AREA TO MARCH NORTH
WITH TIME WITH LIGHT QPF BEFORE 18Z OCCURRING GENERALLY ACROSS
OZARKS AND SOUTHEAST MISSOURI.

PRECIPITATION SHOULD REALLY RAMP UP THIS AFTERNOON AND EVENING AS
SYNOPTIC SCALE LIFT INCREASES AND 50KT LOW LEVEL JET BRINGS
UNSEASONABLY HIGH MOISTURE NORTH...

GIVEN COLDER SCENARIO OUTLINED ABOVE...OUR FAR NORTHERN COUNTIES
MAY ONLY CLIMB TO 32 OR 33 DEGREES DURING THE ENTIRE EVENT. AN
ICE STORM WITH SIGNIFICANT ICE ACCUMULATION OF UP TO ONE HALF
INCH IS NOW EXPECTED ACROSS THIS AREA AND AN ICE STORM WARNING
WILL BE ISSUED WITH THIS PACKAGE.

FURTHER SOUTH...THE FREEZING LINE WILL ADVANCE NORTH SLOWLY
TRANSITIONING THE FREEZING RAIN TO RAIN...AND THUS LIMITING ICE
ACCUMULATION...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 70.

HAVE REINTRODUCED SCATTERED THUNDERSTORMS INTO THE FORECAST FOR
TONIGHT AS ALL MODEL GUIDANCE DEPICTS 100-300 J/KG OF CAPE WITH
TREMENDOUS FORCING. THUNDER FREEZING RAIN IS A VERY REAL
POSSIBILITY TONIGHT ACROSS THE NORTH.

COLD FRONT WILL PROGRESS ACROSS THE CWA BY 12Z FRIDAY WITH
TEMPERATURES SLOWLY FALLING THROUGH THE DAY. NOTHING EXTREME...AS
FRONT WILL BE MORE PACIFIC IN NATURE...BUT A COOL DAY NONETHELESS.

ATTENTION THEN TURNS TO ARCTIC COLD FRONT THAT WILL PLOW ACROSS THE
CWA SATURDAY NIGHT. THIS FRONT MEANS BUSINESS...WITH SUSTAINED WINDS
OF 20 TO 30 MPH AND GUSTS TO 40 MPH. THIS ALONG WITH TEMPERATURES
DROPPING LIKE A ROCK WILL LEAD TO WIND CHILL VALUES WELL BELOW
ZERO SATURDAY NIGHT AND SUNDAY. HAVE KEPT CHANCE POPS FOR SATURDAY AND
SATURDAY NIGHT...ALTHOUGH MUCH OF THE CWA LOOKS TO REMAIN DRY AS
AREA IS DRY SLOTTED WITH SNOW TO OUR NORTH AND MORE RAIN TO THE
SOUTH AND EAST.

A VERY COLD SUNDAY IS EXPECTED...WITH A GRADUAL WARMING TREND
INTO NEXT WEEK AS THE ATMOSPHERE MODIFIES. STILL LOOKS LIKE
ANOTHER WEAK STORM SYSTEM WILL AFFECT THE REGION TUE/WED.

CVKING

&&

.AVIATION...
/320 AM CST THU DEC 18 2008/

IFR CEILINGS CONTINUE TO MARCH NORTH AS STRONG WARM ADVECTION
AHEAD OF NEXT WEATHER SYSTEM COMMENCES. PRECIPITATION EXPECTED TO
GRADUALLY EXPAND NORTH WITH TIME FROM SOUTHERN MISSOURI THIS
MORNING AND IMPACT ALL TAF SITES THIS AFTERNOON AND TONIGHT.
FREEZING RAIN WILL TRANSITION TO RAIN AT KCOU...KSTL AND KSUS BY
EARLY EVENING AS SURFACE TEMPERATURE RISES ABOVE FREEZING. FURTHER
NORTH AT KUIN...PRECIPITATION IS LIKELY TO REMAIN FREEZING RAIN
FOR MAJORITY OF THE EVENT. CERTAINLY COULD BE A FEW RUMBLES OF
THUNDER AROUND TONIGHT AS ELEVATED INSTABILITY IS INDICATED ON
MODEL SOUNDINGS.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FREEZING RAIN ADVISORY FROM 6 AM THIS MORNING TO NOON CST TODAY
     FOR COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-MADISON-
     MONITEAU-OSAGE-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE-
     WASHINGTON.

     FREEZING RAIN ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
     FOR AUDRAIN-LINCOLN-MONROE-PIKE-RALLS.

     FREEZING RAIN ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR BOONE-CALLAWAY-MONTGOMERY-WARREN.

     ICE STORM WARNING FROM NOON TODAY TO 6 AM CST FRIDAY FOR KNOX-
     LEWIS-MARION-SHELBY.

     FREEZING RAIN ADVISORY FROM NOON TODAY TO 6 PM CST THIS
     AFTERNOON FOR ST. CHARLES-ST. LOUIS-ST. LOUIS CITY.

IL...FREEZING RAIN ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
     FOR BOND IL-CALHOUN IL-FAYETTE IL-GREENE IL-JERSEY IL-
     MACOUPIN IL-MADISON IL-MONTGOMERY IL-PIKE IL.

     ICE STORM WARNING FROM NOON TODAY TO 6 AM CST FRIDAY FOR ADAMS
     IL-BROWN IL.

     FREEZING RAIN ADVISORY FROM 9 AM THIS MORNING TO NOON CST TODAY
     FOR MONROE IL-RANDOLPH IL.

     FREEZING RAIN ADVISORY FROM NOON TODAY TO 6 PM CST THIS
     AFTERNOON FOR CLINTON IL-MARION IL-ST. CLAIR IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Dec 17, 9:29 PM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
929 PM CST WED DEC 17 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
929 PM CST WED DEC 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF FREEZING DRIZZLE NORTH OF INTERSTATE 70
DURING THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FREEZING RAIN WILL DEVELOP THURSDAY MORNING...THEN SLOWLY CHANGE
TO RAIN THURSDAY AFTERNOON AND EVENING AS WARMER AIR PUSHES INTO
THE REGION. MOST OF THE ICE ACCUMULATION WILL BE ALONG AND NORTH
OF INTERSTATE 70...WITH THE GREATEST ACCUMULATIONS OF ALMOST ONE-
QUARTER INCH OCCURRING NORTH OF A KIRKSVILLE...MOUNT STERLING
LINE.

ANOTHER STRONG COLD FRONT WILL PUSH INTO THE AREA SATURDAY NIGHT.
A BIT OF LIGHT SNOW WILL ACCOMPANY THE FRONT...FOLLOWED BY VERY
COLD TEMPERATURES AND GUSTY NORTHWEST WINDS LATE SATURDAY
NIGHT...SUNDAY...AND INTO SUNDAY NIGHT. WIND CHILL VALUES ARE
EXPECTED TO DROP BELOW ZERO SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 4:34 AM CSTIce Storm WarningLSXKnox, Lewis, Marion, Shelby24 hr

Nearby

Freezing Rain Advisories in Missouri, 2008Freezing Rain Advisories in Illinois, 2008Every freezing rain advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.